Texas, 2011

Wildfire in Texas, May 21, 2011

May 21, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the DeBored Wildfire threatened three structures but those three structures were saved. The wildfire began about seven miles east northeast of Hedley Texas in Donley County at approximately 1605CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the DeBored Wildfire threatened three structures but those three structures were saved. The wildfire began about seven miles east northeast of Hedley Texas in Donley County at approximately 1605CST. There were no reports of damages, injuries or evacuations. The wildfire consumed an estimated three hundred acres and was contained around 1900CST. The cause of the wildfire was still unknown at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 2:48 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 21, 2:48 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT SAT MAY 21 2011

.DISCUSSION...
TONIGHT-SUNDAY:
SUBTLE SHORTWAVE TROUGH IS FORECAST TO PASS ACROSS THE NORTHERN
PORTION OF THE PANHANDLE OVERNIGHT. SURFACE LOW AND SURFACE
ASSOCIATED TROUGH CURRENTLY ACROSS NORTHEAST NEW MEXICO WILL ALSO
MOVE ACROSS THE OKLAHOMA PANHANDLE OVERNIGHT...TURNING WINDS TO THE
NORTHWEST ACROSS THE NORTHERN ZONES. A FEW HIGH CLOUDS MAY ACCOMPANY
UPPER DISTURBANCE...BUT MOST LOCATIONS SHOULD SEE MOSTLY CLEAR
SKIES. OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO DROP INTO THE
UPPER 40S TO UPPER 50S...ABOUT 10 DEGREES WARMER THAN THIS MORNING.
ON SUNDAY...H5 HEIGHTS CONTINUE TO RISE AS UPPER FLOW BACKS TO A
SOUTHWESTERLY DIRECTION AHEAD OF AN APPROACHING SHORTWAVE TROUGH
ACROSS NEW MEXICO. H85 TEMPERATURES ARE FORECAST TO BE 2-4 C WARMER
ON SUNDAY AFTERNOON THAN THIS AFTERNOON. AS A RESULT...A HOT DAY CAN
BE EXPECTED WITH HIGHS IN THE UPPER 80S ACROSS THE FAR NORTHWEST TO
NEAR 100 IN THE SOUTHEAST. ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP OVER THE HIGHER TERRAIN OVER NORTHEAST NEW MEXICO SUNDAY
AFTERNOON AND MOVE EASTWARD INTO OUR FAR NW COUNTIES. DID NOT
MENTION IN THE GRIDS AS CHANCES FOR PRECIPITATION REACHING THE
SURFACE ARE VERY SLIM. FORECAST SOUNDINGS SHOW MEAGER ELEVATED
BUOYANCY AND A DEEP INVERTED-V PROFILE...SO VIRGA AND A DRY
LIGHTNING STRIKE OR TWO ARE NOT OUT OF THE QUESTION.

SUNDAY NIGHT:
AS SHORTWAVE TROUGH EJECTS OUT OF NEW MEXICO...SURFACE LOW FORECAST TO
DEVELOP ACROSS THE TEXAS PANHANDLE. THIS WILL ALLOW THE DRYLINE TO
RETREAT TO THE EASTERN PANHANDLES BY SUNRISE MONDAY. REMOVED MENTION
OF THUNDERSTORMS BETWEEN 7 P.M. AND MIDNIGHT WITH STOUT CAPPING
PRESENT AND BEST FORCING STILL ACROSS NEW MEXICO. AFTER
MIDNIGHT...VERY SHALLOW LOW-LEVEL MOISTURE FORECAST TO INCREASE AS
DRYLINE RETREATS. AT THE SAME TIME...WEAK SHORTWAVE TROUGH FORECAST
TO MOVE ACROSS THE AREA. KEPT SLIGHT MENTION OF THUNDERSTORMS
BETWEEN MIDNIGHT AT 6 A.M. MONDAY...BUT CONFIDENCE REMAINS LOW AS
ELEVATED MIXED LAYER DEVELOPS. I USED A NAM FORECAST SOUNDING FOR
THE SOUTHEASTERN TEXAS PANHANDLE AT 4 A.M. SUNDAY NIGHT AND LIFTED
THE PARCEL AT 890 MB. DUE TO NEARLY DRY ADIABATIC LAPSE RATES FROM
H8-H5...MUCAPE WAS AROUND 2100 J/KG BUT CIN WAS -460 J/KG. DUE TO
THE STRONG CAPPING AND SUBSTANTIAL CIN...HAVE SERIOUS DOUBTS IF ANY
CONVECTION WILL DEVELOP...BUT WEAK UPPER FORCING AND LOW-LEVEL
FORCING ALONG THE WESTERN EDGE OF THE LOW-LEVEL JET COULD HELP
TRIGGER ISOLATED THUNDERSTORMS DURING THIS TIME PERIOD. IF ANY
STORMS DO DEVELOP...THEY WILL LIKELY BE SEVERE WITH LARGE HAIL THE
PRIMARY THREAT.

MONDAY:
DIFFICULT AND LOW CONFIDENCE FORECAST DURING THIS TIME PERIOD. BY
MONDAY MORNING...SURFACE LOW IS EXPECTED TO BE ACROSS THE NORTHERN
TEXAS PANHANDLE WITH A DRYLINE EXTENDING SOUTHWARD FROM THE
LOW. WARM FRONT SHOULD EXTEND NORTHEAST FROM THE SURFACE LOW
THROUGH THE EASTERN OKLAHOMA PANHANDLE AND SOUTHERN KANSAS. SURFACE
LOW AND DRYLINE WILL SLOWLY SHIFT EASTWARD THROUGH THE MORNING AND
EARLY AFTERNOON HOURS. UNFORTUNATELY...THE MODELS DISAGREE ON THE
EXACT PLACEMENT OF THE DRYLINE...WHICH HAS MAJOR IMPLICATIONS ON
EXPECTED WEATHER. THE ECMWF HALTS THE DRYLINE ACROSS THE EASTERN
PANHANDLES WHILE THE NAM...GFS...AND GGEM KEEP THE DRYLINE ACROSS
FAR WESTERN OKLAHOMA. DECIDED TO LEAN MORE TOWARDS THE ECMWF AT THIS
TIME...WHICH IS IN LINE WITH PREVIOUS THINKING. MOISTURE IS ALSO
FORECAST TO WRAP AROUND THE SURFACE LOW/WARM FRONT ACROSS THE
CENTRAL AND EASTERN OKLAHOMA PANHANDLE.

FORCING FOR ASCENT WILL INCREASE BY MONDAY MORNING AND AFTERNOON AS
DEEP PV ANOMALY TAKES AIM AT THE NORTHERN PORTION OF THE FORECAST
AREA. AS A RESULT...EXPECT THUNDERSTORMS TO POSSIBLY DEVELOP AS
EARLY AS LATE MONDAY MORNING ACROSS THE EASTERN PANHANDLES...BUT
CAPPING MAY STILL HOLD STRONG DURING THIS TIME.
HOWEVER...THUNDERSTORMS CHANCES WILL INCREASE AND EXPAND NORTH AND
WESTWARD ACROSS THE NORTHERN TEXAS PANHANDLE AND THE ENTIRE OKLAHOMA
PANHANDLE MONDAY AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT
DEVELOP WILL BE LIKELY BE SEVERE WITH MLCAPES FORECAST TO BE BETWEEN
1000-2000 J/KG. WEAK DEEP LAYER SHEAR COULD INITIALLY LIMIT THE
ORGANIZATION OF THUNDERSTORMS LATE MONDAY MORNING AND EARLY
AFTERNOON...BUT DEEP LAYER SHEAR WILL INCREASE AS LOW-MID
TROPOSPHERIC WINDS INCREASE BY MID TO LATE AFTERNOON. AS A
RESULT...EXPECT SEVERE THREAT TO INCREASE. LARGE HAIL...DAMAGING
WINDS...AND EVEN A TORNADO OR TWO WILL BE POSSIBLE. THE HIGHEST
TORNADO THREAT WILL BE ALONG THE WARM FRONT ACROSS THE EASTERN
OKLAHOMA PANHANDLE ON MONDAY EVENING WHERE THE BEST COMBINATION OF
LOW-LEVEL SHEAR AND LOW LCL HEIGHTS WILL EXIST. THUNDERSTORMS WILL
CONTINUE MONDAY NIGHT ACROSS THE NORTH AND NORTHEAST PORTION OF THE
FORECAST AREA BUT WILL DECREASE IN INTENSITY AS BUOYANCY DECREASES.
COLD FRONT WILL SAG SLOWLY SOUTHWARD ACROSS THE NORTHERN TEXAS PANHANDLE
LATE MONDAY NIGHT AS SURFACE LOW MOVES INTO OKLAHOMA.

TUESDAY:
BY TUESDAY MORNING...COLD FRONT WILL BE SITUATED ACROSS THE CENTRAL
TEXAS PANHANDLE WITH SURFACE LOW ACROSS NORTHWEST OKLAHOMA. STRONGER
H5 SHORTWAVE TROUGH WILL APPROACH THE AREA BY TUESDAY AFTERNOON.
THIS SHOULD ALLOW THE FRONT TO LIFT NORTHEAST DURING THE DAY ON
TUESDAY. MOISTURE WILL POOL BEHIND A SECONDARY FRONT WITH THE BEST
CHANCE OF THUNDERSTORMS REMAINING ACROSS THE NORTHERN TEXAS
PANHANDLE AND THE OKLAHOMA PANHANDLE. WHILE SOME STORMS COULD BE
STRONG TO POSSIBLY SEVERE...BUOYANCY LOOKS MUCH WEAKER ON TUESDAY
WITH MLCAPES BETWEEN 500 AND 1000 J/KG. COLD FRONT LOOKS TO PUSH
THROUGH THE AREA TUESDAY NIGHT WITH LINGERING CHANCES FOR
THUNDERSTORMS...ESPECIALLY ACROSS THE FAR NORTHEAST.

WEDNESDAY:
BEHIND THE COLD FRONT...TEMPERATURES STILL LOOK TO BE BELOW SEASONAL
NORMS ON WEDNESDAY...PARTICULARLY ACROSS THE NORTHERN ZONES. IN
FACT...HIGH TEMPERATURES IN THE NORTH MAY BE REACHED VERY EARLY IN
THE AFTERNOON BEFORE FALLING FALLING.

GFS...ECMWF...AND GGEM CONTINUE TO GENERATE QPF ACROSS THE NORTHERN
ZONES ON WEDNESDAY AS DEW POINTS IN THE 40S TO NEAR 50 ARE EXPECTED
TO POOL BEHIND DEPARTING SURFACE LOW ACROSS KANSAS. HOWEVER...STILL
KEPT A DRY FORECAST FOR SEVERAL REASONS.
1. PV ANOMLY AND ASSOCIATED FORCING FOR ASCENT WILL BE LOCATED
ACROSS OKLAHOMA
2. ISENTROPIC DOWNGLIDE IS PROGGED TO BE OCCUR
3. WEAK H7 COLD AIR ADVECTION
4. AREA IS IN SUBSIDENT LEFT ENTRANCE REGION OF H25 JET AND WITHIN
CONFLUENT UPPER-LEVEL FLOW
5. H5-3 Q-VECTOR DIVERGENCE

THURSDAY-SATURDAY:
AS UPPER-LOW CLOSES OFF ACROSS THE MIDDLE MISSISSIPPI VALLEY...A
SERIES OF NORTHERN STREAM DISTURBANCES WILL HELP TO REINFORCE AN
EASTERN CONUS TROUGH. AS THIS OCCURS...HEIGHTS WILL RISE ACROSS THE
SOUTHERN HIGH PLAINS AS AN AMPLIFYING UPPER RIDGE BUILDS ACROSS THE
INTERMOUNTAIN WEST AND SLIDES SLOWLY EASTWARD THROUGH SATURDAY. END
RESULT WILL BE WARMING TEMPERATURES BY THURSDAY AND CONTINUING INTO
FRIDAY AND SATURDAY. SURFACE RIDGE ACROSS THE CENTRAL HIGH PLAINS
AND ROCKIES FORECAST TO EXTEND INTO THE NORTHERN GULF OF
MEXICO...KEEPING DEEP MARITIME MOISTURE SOUTH AND EAST OF THE
PANHANDLES THROUGH THE END OF THE PERIOD...LIKELY LIMITING
PRECIPITATION CHANCES. HOWEVER...WILL NEED TO KEEP A CLOSE EYE ON
THIS PATTERN AT THE END OF THE PERIOD AND JUST BEYOND AS CHANCES FOR
MOUNTAIN CONVECTION MAY INCREASE ACROSS COLORADO AND NEW MEXICO.

JACKSON

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SUNDAY...MAINLY
ACROSS THE SOUTHERN TEXAS PANHANDLE. RELATIVE HUMIDITIES WILL FALL
TO 8 TO 14 PERCENT ACROSS ALL OF THE PANHANDLES...BUT WINDS WILL BE
STRONGEST OVER THE SOUTHERN TEXAS PANHANDLE. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS THE
SOUTHWESTERN HALF OF THE TEXAS PANHANDLE. SOUTHWEST WINDS WILL BE
BETWEEN 15 AND 25 MPH WITH RELATIVE HUMIDITY VALUES BETWEEN 8 AND 15
PERCENT. CRITICAL FIRE WEATHER CONCERNS WILL BE POSSIBLE ON TUESDAY
SOUTH OF A COLD FRONT AND BEHIND THE DRYLINE ACROSS MOST OF THE
TEXAS PANHANDLE. WINDS WILL BE STRONGEST ACROSS THE SOUTHWESTERN
TEXAS PANHANDLE AS RELATIVE HUMIDITIES DROP TO BETWEEN 8 AND 15
PERCENT. AFTER TUESDAY...FIRE WEATHER CONCERNS ARE EXPECTED TO BE LOW
DUE TO WEAKER WINDS AND HIGHER RELATIVE HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  93  55  91  54 /   0   0   5  10   5
BEAVER OK                  50  92  56  88  57 /   0   5  10  30  30
BOISE CITY OK              48  89  54  85  51 /   0  10  10  20  20
BORGER TX                  58  95  62  90  57 /   0   0   5  10  10
BOYS RANCH TX              51  93  54  88  52 /   0   0   5  10  10
CANYON TX                  49  92  54  91  51 /   0   0   5  10   5
CLARENDON TX               57  96  59  92  60 /   0   0  20  20   5
DALHART TX                 46  90  49  87  49 /   0   5   5  20  10
GUYMON OK                  51  92  55  86  54 /   0   5   5  30  30
HEREFORD TX                50  92  52  90  51 /   0   0   5  10   5
LIPSCOMB TX                52  92  60  91  58 /   0   5  20  30  20
PAMPA TX                   55  94  57  91  55 /   0   0  10  10  10
SHAMROCK TX                57  96  63  92  59 /   0   0  20  20  10
WELLINGTON TX              58  99  63  95  60 /   0   5  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/13
Hazardous weather outlook, May 21, 2:37 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT SAT MAY 21 2011

OKZ001>003-TXZ001>020-220845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE
SOUTHERN AND CENTRAL TEXAS PANHANDLE DUE TO LOW RELATIVE HUMIDITIES
AND BREEZY SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DRY SOUTHWESTERLY TO WESTERLY WINDS WILL PERSIST ACROSS PORTIONS OF
THE TEXAS PANHANDLE SUNDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER
CONDITIONS MAY DEVELOP ON SUNDAY ACROSS THE SOUTHERN TEXAS PANHANDLE.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
MONDAY ACROSS THE WESTERN THREE FOURTHS OF THE TEXAS PANHANDLE.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
TUESDAY ACROSS THE SOUTHERN THREE FOURTHS OF THE TEXAS PANHANDLE.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS SUNDAY NIGHT THROUGH MONDAY
MORNING ACROSS EASTERN SECTIONS OF THE PANHANDLES. THUNDERSTORM
CHANCES WILL IMPROVE MONDAY AFTERNOON AND MONDAY NIGHT...AND WILL
INCLUDE ALL OF THE OKLAHOMA PANHANDLE...AS WELL AS
NORTHERN...EASTERN...AND CENTRAL SECTIONS OF THE TEXAS PANHANDLE.
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AND TUESDAY NIGHT...MAINLY
ACROSS THE OKLAHOMA PANHANDLE... AS WELL AS NORTHERN AND EASTERN
PARTS OF THE TEXAS PANHANDLE.

SOME STORMS SUNDAY NIGHT THROUGH TUESDAY NIGHT COULD BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TONIGHT THROUGH TUESDAY.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR
THE FORECAST...AND BE PREPARED FOR POSSIBLE ACTIVATION SUNDAY NIGHT
THROUGH TUESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
May 21, 4:05 PM CST to 7:00 PM CST
Where
Donley forecast zone
Reported by
Park/Forest Service
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313107.